Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Hausdorff dimension, pro-$p$ groups,
and Kac-Moody algebras


Authors: Yiftach Barnea and Aner Shalev
Journal: Trans. Amer. Math. Soc. 349 (1997), 5073-5091
MSC (1991): Primary 28A78, 22C05; Secondary 20F40, 17B67
MathSciNet review: 1422889
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Every finitely generated profinite group can be given the structure of a metric space, and as such it has a well defined Hausdorff dimension function. In this paper we study Hausdorff dimension of closed subgroups of finitely generated pro-$p$ groups $G$. We prove that if $G$ is $p$-adic analytic and $H \le _c G$ is a closed subgroup, then the Hausdorff dimension of $H$ is $\dim H/\dim G$ (where the dimensions are of $H$ and $G$ as Lie groups). Letting the spectrum $% \operatorname {Spec}(G)$ of $G$ denote the set of Hausdorff dimensions of closed subgroups of $G$, it follows that the spectrum of $p$-adic analytic groups is finite, and consists of rational numbers.

We then consider some non-$p$-adic analytic groups $G$, and study their spectrum. In particular we investigate the maximal Hausdorff dimension of non-open subgroups of $G$, and show that it is equal to $1 - {1 \over {d+1}}$ in the case of $G = SL_d(F_p[[t]])$ (where $p > 2$), and to $1/2$ if $G$ is the so called Nottingham group (where $p >5$). We also determine the spectrum of $SL_2(F_p[[t]])$ ($p>2$) completely, showing that it is equal to $[0,2/3] \cup \{ 1 \}$.

Some of the proofs rely on the description of maximal graded subalgebras of Kac-Moody algebras, recently obtained by the authors in joint work with E. I. Zelmanov.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A78, 22C05, 20F40, 17B67

Retrieve articles in all journals with MSC (1991): 28A78, 22C05, 20F40, 17B67


Additional Information

Yiftach Barnea
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: yiftach@math.huji.ac.il

Aner Shalev
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: shalev@math.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0002-9947-97-01918-1
PII: S 0002-9947(97)01918-1
Received by editor(s): June 4, 1996
Additional Notes: Supported by the United States – Israel Bi-National Science Foundation, Grant No. 92-00034/3
Article copyright: © Copyright 1997 American Mathematical Society